South Dakota, 2013

Drought in South Dakota, March 1 to 31, 2013

March 1 to 31, 2013 · NWS ABR · 18 events in 18 counties and zones

The severe to exceptional drought conditions continued across most of central and into a small part of northeast South Dakota throughout March. The counties in exceptional drought were Stanley, Jones, and Lyman.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

The severe to exceptional drought conditions continued across most of central and into a small part of northeast South Dakota throughout March. The counties in exceptional drought were Stanley, Jones, and Lyman. Extreme drought covered Dewey, Sully, Potter, Hughes, Buffalo, and far southern Hand and Hyde counties. Walworth, Campbell, Corson, McPherson, Edmunds, and most of the rest of Hyde and Hand counties remained in severe drought through the end of the month. Also, most of Clark, Hamlin, and Deuel counties remained in severe drought throughout March. Calculated soil moisture deficits over central South Dakota continued to range from 2 to 4 inches. Winter wheat continued to generally be rated from very poor to fair across the region. The fire danger had also been an issue throughout the month across the snow-free areas of central South Dakota with the dry fuels and off and on windy conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 28, 11:40 PM CST, 20 minutes earlier.

Area forecast discussion, Feb 28, 11:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1140 PM CST THU FEB 28 2013

.UPDATE...
06Z AVIATION DISCUSSION UPDATED BELOW.

LOW CLOUDS ACROSS THE EASTERN PART OF THE CWA THIS EVENING ALONG
WITH SOME MID LEVEL CLOUDS MOVING ACROSS CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA WILL KEEP SKIES MOSTLY CLOUDY TONIGHT. ALSO...EXPECT
THE LOW CLOUDS IN THE EAST TO DEVELOP/SPREAD BACK WEST INTO
CENTRAL AND NORTH CENTRAL SOUTH DAKOTA TONIGHT. ADJUSTED CLOUD
COVER SOME THROUGH THE NIGHT ALONG WITH ADJUSTING TEMPERATURES UP
A FEW DEGREES.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
STRATUS DECK REMAINING FIRMLY IN PLACE ACROSS THE EASTERN CWA WITH
BREAKS NOTED ALONG THE MISSOURI RIVER. OVERNIGHT...MODELS SUGGEST
CLOUDS WILL REMAIN IN PLACE AND EVEN MAYBE FILL BACK TO THE WEST
OVER CENTRAL SD. OVERNIGHT LOW TEMP RATHER TOUGH AS CLOUDS WILL
KEEP TEMPS UP...BUT WHEREVER ANY BREAKS OCCUR...TEMPS WILL TANK.

RATHER BENIGN WEATHER FRIDAY INTO FRIDAY NIGHT WITH AREAS OF
CLOUDS AND COOL TEMPS OVER THE EASTERN CWA. ONCE AGAIN THE WESTERN
COUNTIES WILL BE WARMER WHERE THIS IS NO SNOW COVER. SATURDAY WILL
BE VERY MILD ACROSS THE WESTERN COUNTIES. 925MB TEMPS WARM TO
AROUND +10 C WITH WINDS TURNING NORTHWEST. SHOULD SEE DECENT
MIXING DEVELOP BY MID TO LATE AFTERNOON AND HAVE INCREASED TEMPS
SEVERAL DEGREES. THE WEST RIVER COUNTIES WILL BE WELL INTO THE 50S
AND WOULD NOT BE SURPRISED TO SEE READINGS TOP OUT AROUND 60
DEGREES.

.LONG TERM...SUNDAY THROUGH THURSDAY

A POTENTIAL WINTER STORM SUNDAY NIGHT/TUESDAY MORNING WILL BE THE
MAIN FORECAST CHALLENGE IN THE LONG TERM. THE PERIOD BEGINS WITH
AN UPPER LEVEL RIDGE BEING REPLACED BY A STORM SYSTEM APPROACHING
FROM THE NORTHERN ROCKIES. TEMPERATURES WILL LIKELY BE WARM
ENOUGH FOR THE LEAD WAA PCPN TO FALL AS ALL RAIN ON SUNDAY. PCPN
SHOULD GRADUALLY CHANGE OVER TO ALL SNOW DURING THE OVERNIGHT
HOURS INTO MONDAY MORNING. MODERATE SNOW WILL BE POSSIBLE IN THE
WARM SECTOR OF THE LOW PRESSURE SYSTEM ON MONDAY...WHICH LOOKS
BEST RIGHT NOW OVER THE PRAIRIE COTEAU AND JAMES RIVER VALLEY.
KEEPING IN MIND...WHILE THE GFS/ECMWF/CANADIAN ALL SHOW THIS STORM
SYSTEM...THEY DIFFER WITH TIMING AND PLACEMENT OF THE HEAVIEST QPF
WHICH WILL OBVIOUSLY AFFECT THE LOCATION OF THE HIGHEST SNOWFALL
AMOUNTS. SOMEWHAT SURPRISINGLY IS THE AMOUNT OF QPF ALL THE MODELS
ARE GENERATING WITH THIS SYSTEM WHICH IS AROUND A HALF INCH. THIS
SEEMS A LITTLE OVERDONE WITH THE LACK OF A SIGNIFICANT MOISTURE
FEED FROM THE GULF. THIS SYSTEM IS STILL SEVERAL DAYS AWAY AND
MODELS CAN AND WILL CHANGE...BUT AS OF NOW THERE IS POTENTIAL FOR
MOST OF THIS CWA SEEING 3 TO 5 INCHES OF SNOW FROM SUNDAY NIGHT
THROUGH TUESDAY MORNING.

THE REST OF THE PERIOD WILL BE DRY WITH A SLIGHT WARMING TREND.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MVFR STRATUS CEILINGS AT ABR AND ATY ARE EXPECTED TO MOVE OUT BY
09Z OR SO WITH VFR CONDITIONS THROUGH THE REST OF THE TAF PERIOD.
PIR AND MBG WILL HAVE MVFR/IFR CEILINGS TONIGHT INTO FRIDAY
MORNING. THESE CLOUDS WILL ALSO BREAK UP BY 18Z FRIDAY WITH VFR
CONDITIONS THROUGH 06Z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...TMT
LONG TERM...SD
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 28, 3:23 AM CST, 20 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
323 AM CST THU FEB 28 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
323 AM CST THU FEB 28 2013 /223 AM MST THU FEB 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LOW PRESSURE SYSTEM WILL WORK ITS WAY INTO THE NORTHERN PLAINS
SUNDAY NIGHT AND MONDAY. THIS SYSTEM COULD BRING ADDITIONAL
SNOWFALL TO THE REGION...HOWEVER DETAILS CONCERNING TIMING AND
INTENSITY OF THIS SYSTEM ARE STILL UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SERR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Corson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Corson forecast zone
Reported by
Drought Monitor
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Drought, Dewey

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Drought, Campbell

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Campbell forecast zone
Reported by
Drought Monitor
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Drought, Walworth

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Walworth forecast zone
Reported by
Drought Monitor
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Drought, Potter

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Drought, Edmunds

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Edmunds forecast zone
Reported by
Drought Monitor
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Drought, McPherson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Drought, Stanley

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Stanley forecast zone
Reported by
Drought Monitor
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Drought, Jones

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Drought, Lyman

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lyman forecast zone
Reported by
Drought Monitor
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Drought, Sully

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sully forecast zone
Reported by
Drought Monitor
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Drought, Hughes

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hughes forecast zone
Reported by
Drought Monitor
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Drought, Hyde

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hyde forecast zone
Reported by
Drought Monitor
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Drought, Hand

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hand forecast zone
Reported by
Drought Monitor
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Drought, Buffalo

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

Drought, Clark

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Clark forecast zone
Reported by
Drought Monitor
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

Drought, Hamlin

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hamlin forecast zone
Reported by
Drought Monitor
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

Drought, Deuel

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Deuel forecast zone
Reported by
Drought Monitor
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438058, 438059, 438060, 438061, 438062, 438063, 438064, 438066, 438067, 438068, 438069, 438070, 438071, 438072, 438073, 438076, 438078, 438081.